The flu: What's new in OTCs?

February 19, 2001

new otcs for flu and cold

 

NEWSBREAKS
MAJOR STORIES FOR PHARMACISTS AT DEADLINE

The flu: What's new in OTCs?

What new over-the-counter remedies can flu sufferers find as they comb the aisles in search of relief from fever, chills, headache, and muscle aches? Here's a sampling:

Schering-Plough is unveiling Coricidin HBP Maximum Strength Flu Tablets for the temporary relief of minor aches, pains, headache, muscular aches, and fever associated with colds and flu. The product also temporarily relieves cough, runny nose, and sneezing associated with the common cold. Active ingredients include acetaminophen 500 mg, chlorpheniramine maleate 2 mg, and dextromethorphan hydrobromide 15 mg.

Schering-Plough is also joining forces with the American Heart Association's hypertension Web site to educate high blood pressure patients on balancing their dual concerns during the cold and flu season. For these patients, cold and flu medications that contain a decongestant could raise their blood pressure. Patients can receive a free wallet card, High Blood Pressure & OTC Medications, by visiting www.coricidinhbp.com.

Whitehall Robins is trotting out two new entries: Children's Dimetapp Non-Drowsy Flu and Children's Dimetapp Nighttime Flu. The products are indicated for multisymptom relief of fever, headaches, body aches, nasal congestion, sore throat, and coughs. Dimetapp Nighttime Flu contains acetaminophen, dextromethorphan, pseudoephedrine, and brompheniramine. The product is available in a 4-oz. container and comes in bubble gum flavor.

Dimetapp Non-Drowsy Flu contains acetaminophen, dextromethorphan, and pseudoephedrine. It is available in a 4-oz. container and comes in a fruit flavor. Both products have a suggested retail price of $5.65.

Whitehall-Robins also has two new Dimetapp formulations to replace OTC cough/cold remedies containing phenylpropanolamine (PPA), which was withdrawn from the market. Dimetapp Cold & Congestion Caplets contain dextromethorphan as a cough suppressant, guaifenesin as an expectorant, and pseudoephedrine as a decongestant. Dimetapp Cold & Allergy Tablets are reformulated with the pain reliever/fever reducer acetaminophen, the antihistamine chlorpheniramine maleate, and phenylephrine as a decongestant.

Also new from Whitehall Robins is Advil Flu & Body Ache for relief of body aches, fever, headache, and nasal congestion associated with the flu without causing drowsiness. Ingredients include ibuprofen 200 mg, for pain relief and fever reduction, and pseudoephedrine HCl 30 mg, as a nasal decongestant. The product is available in a container of 20 coated tablets. The suggested retail price is $4.99.

Sandra Levy

 

Sandra Levy. The flu: What's new in OTCs?. Drug Topics 2001;4:12.